Sulfa drugs are a class of medication which contain chemicals called sulfonamides. These drugs include certain antibiotics other medications including those used to treat Crohn’s disease, ulcerative colitis, and rheumatoid arthritis. Allergies happen most often with sulfa antibiotics—and just because a person reacts to one drug containing sulfonamides does not mean that they can’t tolerate other sulfonamide medications. Sulfa reactions occur in 3-6% of people who take sulfonamide antibiotics. Reactions can range from mild to life-threatening, so talk to your doctor if you think you may be reacting badly to a prescribed medication. These are the ten most common symptoms that a person with a sulfa allergy may experience.
A drug eruption is an adverse skin reaction to a drug, and it can mimic a wide range of skin conditions. Often, if a person is allergic to a particular drug, he will develop symptoms within 30 minutes of administration. Sometimes, a person will only react to a drug the second or third time he takes it. Treatment of the reaction will depend on its severity—but the ultimate goal is to stop the offending drug, and switch to a different medication if possible.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.